Advertisement

Archive for Tuesday, March 1, 2005

Double Take: Pain pills should not be used to induce sleep

March 1, 2005

Advertisement

Dear Dr. Wes & Jenny: I got a hold of some hydrocodone and have been using it to sleep at night because I've been so stressed out. I know this is a bad habit to form, but I am not sleeping and it is making it hard for me to concentrate. Any suggestions?

-- 16-year-old girl

Jenny: Hydrocodone is a drug, and, as with all other drugs, there are major side effects. It is a bad idea to take other people's prescription medication because you could have a bad reaction and end up in the hospital. I know because I had one of those reactions to hydrocodone when it was prescribed after I had surgery. I ended up with lockjaw. I'm glad to see that this hasn't happened to you.

As for the sleeping problem, there are many other alternatives that you can turn to besides hard-core painkillers. Try going for a walk before bedtime or regulating your sleep patterns. Your body can naturally become tired after getting exercise. If you have a regular sleep schedule, your body is more apt to follow it and you will wake up more refreshed.

Painful as it may be, you should generally follow your sleep schedule, even on the weekends. You may feel depressed while going off of hydrocodone because, like all other drugs, your body will go through withdrawal. Just don't replace hydrocodone with other over-the-counter drugs.

Wes: I have plenty of suggestions. As Jenny notes, hydrocodone is a pain reliever. When combined with acetaminophen, it is sold as Lortabs. It has become quite popular for use by teenagers, apparently for its sedative effect. Along with Adderall and Ritalin (amphetamines), it is probably the most commonly abused prescription drug. Unlike marijuana and other street drugs, it is hard to detect pills, which makes them much easier to carry, trade and sell at school, so I'm not surprised you have come across this medicine.

First of all, you should be aware that while hydrocodone is not one of the heavier narcotics, it is a narcotic and it is habit forming. It is also a poor way to medicate yourself to sleep for a number of reasons that go beyond the scope of this column. So, simply put, drop it. Maximum pain and minimum gain.

Sleep problems can either be a product of brain chemistry, bad sleep habits, as Jenny notes, or excessive use of caffeine or other stimulants. According to our advanced registered nurse practitioner, you should first correct your sleep habits or caffeine problems. A therapist could also teach you relaxation and regulation techniques and help you reorganize your life so it is not so stressful.

If you try this for several weeks and it is unsuccessful, she suggests you consult a physician, psychiatrist or registered nurse practitioner. There are several sleep remedies that are commonly used. While some work for only a short period of time, others can be helpful over the long haul, and they are legal.

Commenting has been disabled for this item.